Schizophrenia and Antipsychotic Drug Side Effects
INSIDE SCHIZOPHRENIA

Schizophrenia and Antipsychotic Drug Side Effects

 | 

 

There’s something strange about antipsychotic meds that nobody really talks about. The thinking is that any weird effects or offshoot conditions are outweighed by the benefit of taking your meds, but there are some side effects that can be extremely tough to deal with. Side effects are just as much a part of the experience of living with a mental illness as the paranoia and the delusions, and they can come on fast or present gradually over time. 

 

YOU MIGHT ALSO LIKE: Schizophrenia Symptoms: Delusions

 

Ask anyone who lives with mental illness and takes their meds about the things they experience, and they’ll tell you horror stories and humorous non-sequiturs about everything that can happen to you as a result of the meds. I can remember my first med, Abilify. It, for all intents and purposes worked great; my delusions had all but ceased and my paranoia was under control. There was a nasty problem, though. I felt as if ants were crawling through my bones. I felt that I had to move because just the thought of sitting still was unbearable. Imagine it like a case of the fidgets only one hundred times worse and an unbearable feeling of being restless. During that time, I would walk upwards of 10 miles a day because I couldn’t stand not moving. This is a symptom called akithesia, and it’s a known side effect of many antipsychotic meds. 

Soon enough, I was able to get off that drug. I was on Seroquel for several years afterwards. That seemed to work. The only problem is that I gained upward of 100 pounds over those few years. I’ve always struggled with my weight, but there was just something about the drug that made it as if my metabolism didn’t work at all. It seemed like everything I was eating was immediately being stored as fat. Suffice it to say, I had to get off that med too. 

Geodon was next on the list. That’s a good med, and I’ve gone back to it after some more experimentation. There’s a problem with Geodon too, though. My libido has all but vanished. I have little desire for sex anymore, but thankfully I’m not in a relationship so it’s not that big of a problem. 

The thing about it is that you have to find the silver lining in all of these problems. Sure you wreak havoc on your weight and your sleep and libido, but at least you’re not crazy. I’d rather have it that way than to be under constant threat of the whims of my unconscious mind. I like not being crazy, and if it means that I’m going to gain weight or lose my desire, that’s ok. 

Everybody who takes antipsychotics struggles with side effects. We all know what it’s like to undergo strange changes to your body as a result of the meds, but compared to the idea of being completely out of control mentally it’s small beans. 

Some people have serious trouble with side effects, and they are hardly able to function because they’re so sensitive to the things that happen when they’re on a strict medicine regime. My advice to those folks is to just try to stick it out. Getting used to things is part and parcel of the experience of living with mental illness, but we have a choice: we can either tough out the side effects for a chance to feel better in our heads or we can forego the meds and lose touch with reality. For me that choice is clear. Just know that like everything else, it will get better, you’ll get used to these things, and they’ll pass. 

 

YOU MIGHT ALSO LIKE: Trying to Be “Normal” When You Have Schizophrenia

Easy access to health records and personalized content.